Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Columbia, SC

July 17, 2004Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2004, 10:28 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 10:28 PM EDT (02:28 UTC)
Expired
Jul 17, 2004, 11:15 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1867 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180228
SVRCAE
SCC039-055-079-180315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1027 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF WINNSBORO
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WOODFIELD...VALENCIA HEIGHTS...ST.
  ANDREWS...IRMO...FOREST ACRES...DENTSVILLE...COLUMBIA

* UNTIL 1115 PM EDT

* AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  WINNSBORO...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUGOFF BY 1100 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3416 8056 3407 8073 3410 8062 3403 8061
      3398 8065 3396 8062 3374 8061 3378 8065
      3377 8078 3385 8097 3407 8112 3412 8130
      3414 8131 3423 8131 3417 8119 3422 8117
      3423 8101 3433 8119 3446 8105

$$

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:57 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 17, 4:57 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT SAT JUL 17 2004

.AVIATION...
THROUGH 18Z SUNDAY...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE AREA
THROUGH 02Z SUNDAY. STRONGER STORMS WILL HAVE CLOUD TOPS APPROACHING
50KFT WITH SURFACE WIND GUSTS OF 45 KT POSSIBLE. CEILINGS OF 2-3KFT
POSSIBLE. CONVECTIVE ACTIVITY SHOULD DIMINISH AROUND 01Z-03Z SUNDAY.
MAINLY VFR CONDITIONS OVERNIGHT WITH SOME IFR CONDITIONS NEAR
SAVANNAH RIVER BEFORE SUNRISE SUNDAY WITH LOCAL CEILINGS LESS THAN
1KFT. CEILINGS 3-5KFT AFTER 12Z SUNDAY WITH A FEW THUNDERSTORMS
DEVELOPING AFTER 16Z.

&&

.PREV DISCUSSION...
BASE OF UPPER TROUGH OVER THE AREA WITH CLOSED LOW NEAR OHIO.
WEAK SURFACE LOW PRESSURE OVER CENTRAL GEORGIA EXPECTED TO MOVE
NORTHEAST ACROSS THE AREA TONIGHT. AIRMASS EXPECTED TO BE MODERATELY
UNSTABLE THROUGH THE EVENING. THIS SHOULD RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS INTO THE OVERNIGHT HOURS.

BASE OF UPPER TROUGH SHARPENS AND REMAINS JUST TO OUR WEST SUNDAY
THROUGH TUESDAY. SERIES OF SHORTWAVES EXPECTED TO ROTATE THROUGH THE
BASE OF UPPER TROUGH. THIS COUPLED WITH AFTERNOON AND EVENING
INSTABILITY WILL BE THE MAIN MECHANISM FOR A SMALL CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. AXIS OF THE UPPER
TROUGH SHIFTS EAST OF THE AREA WEDNESDAY RESULTING IN
NORTHWEST FLOW ALOFT WEDNESDAY THROUGH FRIDAY. A WEAK COLD FRONT
EXPECTED TO PUSH SOUTHEAST INTO THE AREA AND STALL BY SATURDAY
RESULTING IN UNSETTLED WEATHER FOR THE WEEKEND. TEMPERATURES NOT
DEVIATING TOO FAR EITHER SIDE OF NORMAL.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/30
Hazardous weather outlook, Jul 17, 5:27 AM EDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
527 AM EDT SAT JUL 17 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180926-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
527 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 17, 5:09 PM EDT, 5 hours 19 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-172309-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS RUMBLING THROUGH MIDLANDS...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM LOCATED IN THE CONGAREE NATIONAL PARK
MOVING EAST-SOUTHEAST ABOUT 5 TO 10 MPH. THIS STORM HAS THE POTENTIAL TO
PRODUCE WIND GUSTS TO 50 MPH...DANGEROUS LIGHTNING...AND LOCALLY
HEAVY RAIN. PERSONS IN THE VICINITY OF THIS STORM SHOULD TAKE
SHELTER. THIS STORM WILL AFFECT FORT MOTTE AND POINSETT STATE PARK
BETWEEN 515 PM AND 545 PM.

ELSEWHERE...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD
ACROSS THE AREA THROUGH 7 PM.

BC
Local storm report, Jul 17, 6:41 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 NW CAMDEN             34.31N 80.67W
07/17/2004                   KERSHAW            SC   LAW ENFORCEMENT

            KERSHAW COUNTY SHERIFF REPORTS POWERLINES DOWN ON
            LONGTOWN ROAD.

&&

JLK
Local storm report, Jul 17, 6:59 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
659 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 S MANNING             33.66N 80.22W
07/17/2004                   CLARENDON          SC   LAW ENFORCEMENT

            CLARENDON COUNTY SHERIFF REPORTS LARGE TREE DOWN NEAR OAK
            GROVE CHURCH RD.

&&

JLK
Special weather statement, Jul 17, 7:10 PM EDT, 3 hours 18 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-180110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS CONTINUE ACROSS THE AREA...

AT 700 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS CONTINUING ACROSS THE MIDLANDS OF
SOUTH CAROLINA DURING THE EARLY EVENING HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...DANGEROUS
LIGHTNING...AND LOCALLY HEAVY RAINFALL. SMALL HAIL IS ALSO POSSIBLE.
THESE STORMS WILL SLOWLY WEAKEN OVER THE NEXT COUPLE OF HOURS.

ELSEWHERE...SCATTERED SHOWERS WITH A THUNDERSTORM OR TWO WILL AFFECT
PORTIONS OF THE CENTRAL SAVANNAH RIVER AREA UNTIL 9 PM.

BC
Special weather statement, Jul 17, 9:05 PM EDT, 1 hour 23 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-180259-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
905 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN MIDLANDS...

AT 900 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS APPROACHING NEWBERRY...FAIRFIELD...AND
LANCASTER COUNTIES FROM THE WEST. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 MPH...DANGEROUS LIGHTNING...AND LOCALLY
HEAVY RAIN. SMALL HAIL IS ALSO POSSIBLE. THESE STORMS ARE MOVING
EASTWARD AROUND 20 MPH AND SHOULD MOVE THROUGH THESE COUNTIES BY
AROUND 1030 PM.

ELSEWHERE...WIDELY SCATTERED SHOWERS...AND PERHAPS A
THUNDERSTORM...ARE STILL POSSIBLE UNTIL 11 PM.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:52 PM EDTSevere Thunderstorm WarningCAEFairfield38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.